Wyoming, 2015

High Wind in Wyoming, December 8 to 10, 2015

December 8 to 10, 2015 · NWS RIW · 6 events in 6 counties and zones

Strong west to northwest mid-level winds spread across Wyoming and mainly impacted northern and central sections of the state on Wednesday, December 9. A tight surface pressure gradient ahead of an approaching cold front and strong winds mixing to the surface behind the cold front also resulted in high wind.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong west to northwest mid-level winds spread across Wyoming and mainly impacted northern and central sections of the state on Wednesday, December 9. A tight surface pressure gradient ahead of an approaching cold front and strong winds mixing to the surface behind the cold front also resulted in high wind. The strongest winds were in the favored areas of the Absaroka Range and in the lee of that range. Hurricane force wind gusts were recorded at all the wind sensors near Clark, including a maximum of 103 mph during the morning of December 9. A sensor on nearby Chief Joseph Pass registered a gust of 96 mph around the same time. Strong winds also occurred in portions of central Wyoming. Some of the strongest wind gusts were 70 mph on the south side of Casper, 68 mph at Lander, and a 64 mph gust at Riverton Regional Airport. Strong wind south of Lander blew over one semitrailer and pushed another off State Highway 789 around 1630MST. Both vehicles were empty.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 8, 2:43 PM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Dec 8, 2:43 PM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MST TUE DEC 8 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

VERY WINDY THROUGH THE SHORT TERM AS ANOTHER SHORT WAVE
APPROACHES FOR WEDNESDAY. MOUNTAIN WAVE ACTIVITY ACROSS THE
ABSAROKAS WILL BREAK TO THE SURFACE AGAIN TONIGHT...LEADING TO
SOME SIGNIFICANT WIND GUSTS AND STRONG DOWNSLOPE WARMING ALONG THE
CODY FOOTHILLS. A 145 KNOT JET NOSES IN ON WEDNESDAY...SUPPLYING
SOME DOWNWARD FORCING AND SPREADING STRONG WIND A LITTLE DEEPER
INTO THE FOOTHILLS AND ALONG THE SOUTHERN WIND CORRIDOR. 700MB
FLOW EAST OF THE DIVIDE IS BETWEEN 50 AND 70KT BY WEDNESDAY
AFTERNOON. HIGH PRESSURE BUILDING IN FROM THE SOUTHWEST WILL PUSH
THE STRONGER SURFACE GRADIENT A LITTLE FURTHER NORTH AND EAST...SO
LEFT SWEETWATER COUNTY OUT OF THE WATCH BUT ADDED NATRONA COUNTY
FOR WEDNESDAY MORNING THROUGH EARLY THURSDAY MORNING. AS THE SHORT
WAVE ARRIVES IN THE WEST...EXPECT RAIN AND SNOW TO INCREASE IN
INTENSITY AND COVERAGE WEDNESDAY AFTERNOON. IT WILL BE QUITE WARM
AHEAD OF THE WAVE SO EXPECT SNOW LEVELS TO BE FAIRLY HIGH FOR THIS
TIME OF YEAR...AROUND 7000 FT.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

VERY ACTIVE PERIOD WITH BOTH WIND AND SNOW TO CONTEND WITH. STRONG
SHORTWAVE IS BLASTING ACROSS THE NORTH HALF WEDNESDAY EVENING WITH
DECENT FROPA ACROSS THE AREA. FAIRLY STRONG PRESSURE GRADIENT AND
VERY STRONG MID LEVEL WINDS OF 55-65KTS COMBINED WITH 150KT+ JET
WILL AID IN HIGH WINDS ACROSS WIND CORRIDOR...DUBOIS TO RIVERTON
CORRIDOR POSSIBLY AND CONTINUING IN THE CODY FOOTHILLS/NEARBY EAST
SLOPE MTNS. SEVERAL MTN WAVE EPISODES EXPECTED IN THE CODY FOOTHILLS
BEGINNING IN THE SHORTER TERM WITH THE LAST ONE EXPECTED LATER WED
NGT. THE HIGH WIND WATCH FOR THE WIND CORRIDOR LOOKS SOLID WELL INTO
THE EVENING BEFORE SOME DECREASE LATE...ESPECIALLY ERN SECTIONS. THE
DUBOIS TO RIVERTON CORRIDOR MAY SEE HIGH WINDS WEDNESDAY NIGHT AS
FRONT BLASTS THROUGH WITH STRONG PRESSURE RISES...WINDS SHIFTING TO
THE NW AND POTENTIAL UPPER JET SUPPORT. WINDY FOR SURE AND POSSIBLY
HIGH WIND. OUT WEST...SNOW WILL CONTINUE INTO THE EVENING BEFORE WE
GET A BRIEF RESPITE FROM OUR NEXT...STRONGER SYSTEM THURSDAY INTO
THURSDAY NIGHT. PATTERN IS TRANSITIONING INTO A LONGWAVE TROUGH OVER
THE WEST AND THE PACIFIC IS RATHER BUSY RIGHT NOW WITH A LARGE
NUMBER OF STORM SYSTEMS. THE THURSDAY ONE LOOKS TO ORIGINATE OUT
NEAR 40N/170W AND WILL RACE QUICKLY EWD. THIS SYSTEM WILL START OUT
WITH SOME DECENT UPGLIDE BY THURSDAY MORNING AND THEN INCREASE
WEDNESDAY AFTERNOON INTO WEDNESDAY AFTERNOON WITH APPROACHING
SHORTWAVE AND NEXT FRONTAL SYSTEM. NOSE OF CYCLONICALLY CURVED JET
MOVES INTO NRN UT/SWRN WYO WITH UPPER JET DIVERGENCE FORECAST OVER
THE WEST THURSDAY AFTN AND EVE. COMBINATION OF SNOWFALL AND WIND
(ESPECIALLY FIRST HALF OF THE EVENT) COULD MAKE THIS A WINTER STORM
FOR PARTS OF THE WEST. LOWERED TEMPS IN THE VALLEYS AS AMOUNT OF
COLD AIR BEHIND THE WED SYSTEM FOLLOWED QUICKLY BY DEVELOPING PCPN
SHOULD PRODUCE MOSTLY SNOW OUT WEST ON THURSDAY. THERE IS WARMING
THURSDAY AFTERNOON BUT TEMPS ARE STILL HOLDING GENERALLY -4 TO -5C
IN THE STAR VALLEY AND COLDER NORTH. THE FAR SRN ZONES COULD BE A
BRIEF MIXTURE. HIT THE POPS HARDER AND SNOWFALL ON THE HIGH END OF
THE ADVISORY TO LOW END OF THE WARNING CRITERIA THU AND THUR NGHT.
NOT AS MUCH AS THE WINTER WEATHER DESK BUT TRENDING UP. MORE WIND
FOR THE WIND CORRIDOR DURING THIS SYSTEM WITH POTENTIAL FOR HIGH
WINDS AGAIN IF RAPIDLY DEVELOPING SURFACE LOW INDICATED DEVELOPS
OVER THE NRN ZONES AND THEN SHIFTS INTO NERN WYO LATE THUR. SOME
SIGNIFICANT DISAGREEMENT ON HOW MUCH OF THIS MAY GET EAST OF THE
DIVIDE. THE BEST CHANCE WILL LIKELY BE THE I80 CORRIDOR THURSDAY
NIGHT AND POSSIBLY AS FAR UP AS CASPER/CPR MTN. COULD SEE A QUICK
SWATH OF AN INCH OR TWO WITH STRONG WIND FOR A FEW HOURS AS THE
FRONT MOVES EAST...ESPECIALLY SRN ZONES. COLD AND UNSETTLED BEHIND
THIS SYSTEM OVER THE WEEKEND WITH A CHANCE OF LIGHT SNOW FOR MAINLY
THE MOUNTAINS. BY LATER SUNDAY AND ESPECIALLY INTO EARLY NEXT WEEK
THERE ARE LARGE DIFFERENCES BETWEEN THE ECMWF/GEM SOLUTIONS AND THE
GFS. THE ECMWF/GEM SHOW A DECENT POTENTIAL FOR A MAJOR WINTER STORM
IN CENTRAL WYOMING MONDAY INTO PART OF TUESDAY. THE GFS SHOWS THIS
SYSTEM SPLITTING MORE WITH A SIGNIFICANT CHUNK OF THE ENERGY GOING
NORTH AND SOME GOING SOUTH. CONSIDERING THE BIGGER PICTURE HAS A
LONG WAVE TROUGH OVER THE WEST...I'D LEAN TOWARDS A MORE
CONSOLIDATED UPPER SYSTEM BUT EXACT LOCATION IS STILL UP FOR DEBATE.
THE ECMWF/GEM ARE PRETTY SIMILAR RIGHT NOW BUT WE NEED JUST A LITTLE
BIT MORE CONSISTENCY AND A FEW MORE RUNS BEFORE WE START TO HIT IT
ANY HARDER. DID BRING IN SOME CHANCE POPS BEST I COULD MONDAY BUT
LATER SHIFTS CAN ADJUST THIS AS CONFIDENCE GROWS (OR DOESN'T).
EITHER WAY...SHOULD BE AN ACTIVE PERIOD FOR THROUGH THE MEDIUM RANGE
PERIOD AND BEYOND. THE EXTENDED GFS...BEYOND 240 HOURS...SHOWS THE
ACTIVE PERIOD CONTINUING FOR AT LEAST ANOTHER WEEK BEYOND THIS
PERIOD.

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

FAST WESTERLY FLOW CONTINUES TO STREAM MOISTURE INTO THE WESTERN
MOUNTAINS. ISOLATED TO WIDELY SCATTERED SNOW SHOWERS OBSCURING
THE MOUNTAINS WITH OCCASIONAL -SHRASN IN THE VALLEYS. AREAS OF LOW
VFR TO OCCASIONAL MVFR CIGS WILL REMAIN ACROSS THE FAR WEST
VALLEYS VCNTY KJAC- KAFO. AREAS OF LOWER IFR/MVFR STRATUS POSSIBLY
DEVELOPING OVER THE VALLEYS... VCNTY KJAC- KBPI- KPNA TONIGHT WITH
BCFG INTRODUCED INTO THE TAFS AT BPI AND PNA WITH LOW
CIGS...CONDITIONS MAY END UP BEING WORSE THAN FORECAST BUT WENT
CONSERVATIVE AT THIS TIME...WITH LOW VSBY AND CIGS MOST LIKELY
BETWEEN MIDNIGHT AND 17Z WED. A RICHER PUSH OF MOISTURE ARRIVES
TOWARD THE END OF THE TAF PERIOD TOMORROW WITH MVFR CIGS AND -SNRA
BELOW 7KFT TURNING TO SNOW BEHIND A COLD FRONT...EXPECTED TO SWING
THROUGH AFTER 00Z.

WINDS WILL BE VERY GUSTY...ESPECIALLY IN THE MOUNTAINS WITH
ELEVATED AND BREAKING MOUNTAIN WAVES ALONG AND JUST EAST OF THE
ABSAROKAS...WIND RIVER RANGE...AND BIGHORNS WITH MOD-SVR
TURBULENCE EXPECTED. VISIT AVIATIONWEATHER.GOV FOR MORE
INFORMATION ON ICING AND TURBULENCE...INCLUDING MOUNTAIN WAVE
TURBULENCE.

EAST OF THE CONTINENTAL DIVIDE...KCPR/KCOD/KLND/KRIW/KRIW ROUTES

W-SW WINDS AT 20-30KTS WILL PREVAIL VCNTY KRKS TO KCPR THROUGH
THIS EVENING. STRONG WINDS AND A BREAKING MOUNTAIN WAVE RETURN TO
THE CODY FOOTHILLS THIS EVENING...AFFECTING KCOD AND TO A LESSER
EXTENT KPOY THROUGH THE TAF PERIOD WITH ERRATIC EDDYS AND
OCCASIONALLY STRONG WESTERLY GUSTS. LLWS WILL BE POSSIBLE AS WELL.
AN ELEVATED MOUNTAIN WAVE OVER THE WIND RIVERS COULD AFFECT THE
WIND RIVER BASIN...INCLUDING KLND AND TO A LESSER EXTENT
KRIW...HAVE LLWS MENTIONED IN THE KLND TAF WITH SOME GUSTS MAKING
IT TO THE SURFACE...BUT FUNNELING WILL CHANGE THE WIND DIRECTION A
BIT...SO THERE COULD BE SIGNIFICANT SPEED AND DIRECTIONAL LLWS AT
KLND OVERNIGHT INTO WEDNESDAY MORNING. WINDS WILL ALSO BE ON THE
UPTICK AROUND KCPR ON WEDNESDAY MORNING...WITH WIND GUSTS OVER
45KT EXPECTED THROUGH WEDNESDAY NIGHT.

VISIT AVIATIONWEATHER.GOV FOR MORE INFORMATION ON ICING AND
TURBULENCE...INCLUDING MOUNTAIN WAVE TURBULENCE.

&&

FIRE WEATHER...

WIND ACROSS THE AREA WILL REMAIN A CONCERN FOR THE NEXT COUPLE OF
DAYS. A TIGHTENING PRESSURE GRADIENT ON WEDNESDAY WILL PERMIT
STRONGER WINDS TO DEVELOP ACROSS THE WIND CORRIDOR BETWEEN ROCK
SPRINGS AND CASPER...ALONG THE CODY FOOTHILLS...AND IN THE
MOUNTAINS...MIGRATING INTO THE WIND RIVER BASIN EARLY ON THURSDAY.
HUMIDITIES ARE EXPECTED TO REMAIN HIGH...BUT THE WIND ACTIVITY
MAY ENHANCE FIRE BEHAVIOR CONCERNS. OUTSIDE OF WIND....PERIODS OF
SNOWFALL WILL BE POSSIBLE...MAINLY ACROSS TETON DISPATCH FOR THE
NEXT COUPLE OF DAYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 PM THIS EVENING TO 5 AM MST THURSDAY
FOR WYZ002-003.

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR WYZ019-020.

HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY
NIGHT FOR WYZ016-017.

&&

SHORT TERM...ALLEN
LONG TERM...SKRBAC
AVIATION...ALLEN
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 8, 3:10 PM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
310 PM MST TUE DEC 8 2015

WYZ001>020-022>030-091300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
310 PM MST TUE DEC 8 2015

....HIGH WIND WARNINGS CONTINUE FOR THE CODY FOOTHILLS AND NEARBY
ABSAROKA MOUNTAINS TONIGHT THROUGH WEDNESDAY NIGHT...
...HIGH WIND WATCHES COVER THE WIND CORRIDOR FROM JEFFREY CITY TO
CASPER WEDNESDAY AND WEDNESDAY NIGHT...
...HIGH WIND WATCH FROM DUBOIS TO RIVERTON WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND MAY BE PRESENT TONIGHT ACROSS THE CODY FOOTHILLS.
WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH EVEN STRONGER
WINDS AROUND CLARK AND SOUTH OF CODY. THESE STRONGER WINDS WOULD
AGAIN IMPACT HIGHWAY 120 NORTH OF CODY AND JUST SOUTH OF CODY...ESPECIALLY
FOR ANY LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY....A TIGHTENING PRESSURE GRADIENT MAY BRING STRONG WIND
ACROSS SOUTHEASTERN FREMONT COUNTY AND THROUGH NATRONA COUNTY.
WIND GUSTS OF 55 TO 65 MPH ARE POSSIBLE. THESE WINDS WOULD IMPACT
MOTORISTS IN HIGH PROFILE OR LIGHTWEIGHT VEHICLES. THESE HIGH
WINDS MAY THEN IMPACT THE DUBOIS TO RIVERTON AREA WEDNESDAY NIGHT.

THURSDAY...A SIGNIFICANT WINTER STORM MAY IMPACT PARTS OF THE FAR
WEST THURSDAY AND THURSDAY NIGHT WITH SNOW AND WIND. MORE STRONG
WIND IS POSSIBLE EAST OF THE DIVIDE.

MONDAY...A NEW WINTER STORM COULD DEVELOP ACROSS THE AREA BUT
CONFIDENCE IS LOW AT THIS TIME WITH LARGE DIFFERENCES IN COMPUTER
MODEL SOLUTIONS. STAY TUNED FOR FURTHER UPDATES OVER THE COMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS GREATER THAN 50 MPH.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 8, 8:50 PM MST to December 10, 2:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Numerous sites across the Green Mountains and Rattlesnake Range recorded wind gusts over 58 mph. Some of these included 68 mph at Camp Creek, 67 mph at Beaver Rim, and 66 mph at Fales Rock.

High Wind, Absaroka Mountains

When
December 9, 3:30 AM MST to 2:00 PM MST
Where
Absaroka Mountains forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The wind sensor along the Chief Joseph Highway recorded sustained winds of 60 mph with many gusts of hurricane force. The maximum wind gust was 96 mph.

High Wind, Natrona County Lower Elevations

When
December 9, 3:36 AM MST to 3:01 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The wind sensor along Outer Drive south of Casper recorded several wind gusts over 58 mph including a maximum of 70 mph.

High Wind, Cody Foothills

When
December 9, 8:17 AM MST to December 10, 5:20 AM MST
Where
Cody Foothills forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Hurricane force wind gusts occurred at all three wind sensors in the vicinity of Clark. The strongest gusts were 103 mph 5 miles WNW of Clark, 80 mph 8 miles SSW of Clark, and 74 mph at Clark.

High Wind, Lander Foothills

When
December 9, 4:29 PM MST to 4:58 PM MST
Where
Lander Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The ASOS at the Lander Airport reported wind gusts of 68 and 58 mph.

High Wind, Wind River Basin

When
December 9, 9:02 PM MST to 9:46 PM MST
Where
Wind River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The ASOS at Riverton Regional Airport reported a wind gust of 64 mph following a cold frontal passage. A 59 mph gust was recorded northwest of Hudson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607108, 607106, 607109, 607107, 607112, 607110.